Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 229, NWS St. Louis, MO

July 22, 2004Fayette County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 22, 2004, 2:21 PM CDT for Fayette County, Montgomery County, Illinois. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2004, 2:21 PM CDT (19:21 UTC)
Expired
Jul 22, 2004, 3:45 PM CDT
In force
84 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Fayette County, IL, Montgomery County, IL

The radar

The Lincoln radar (KILX), 99 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1619 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 221921
SVRLSX
ILC051-135-222045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
221 PM CDT THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS
  NORTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 345 PM CDT

* AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RAYMOND...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WITT
  NOKOMIS
  RAMSEY
  WRIGHTS CORNER

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD. IF YOU ARE CAUGHT OUTSIDE...SEEK
SHELTER IN A STRONG BUILDING. DO NOT TAKE COVER UNDERNEATH TREES IF
BOATING...GET OFF OF THE WATER AND MOVE TO A SAFE SHELTER NOW IF
CAMPING...ABANDON TENTS FOR A STURDY STRUCTURE. AVOID LOW LYING
AREAS...CREEK BEDS...AND LOW WATER CROSSINGS AS THESE CAN FLOOD
QUICKLY.

LAT...LON 3944 8954 3928 8963 3894 8886 3922 8869

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:00 AM CDT, 10 hours 21 minutes earlier.

Area forecast discussion, Jul 22, 4:00 AM CDT, 10 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 AM CDT THU JUL 22 2004

.DISCUSSION...
HOT AND HUMID WX ACRS CWA TODAY. KP HEAT ADVISORY FOR CNTRAL AND
EAST CENTRAL AND SOUTHEAST MO AND PORTION OF SOUTHWEST IL TIL 7PM
THIS EVE.

ETA AND GFS ARE IN AGRMENT IN PUSHING THE FRNT SOUTH OF STL BY
FRIDAY MORNING.  SCT SHWERS AND TSTMS WILL DELOP SOUTH OF THE
FRONT TODAY THROUGH FRIDAY NIGHT. LIS SHOWED STABLE AMS PUSHING
SOUTH FROM THE NE INTO OUR CWA ON FRIDAY AFTN. AT THIS TIME KP TSTMS
FOR ALL DAY FRIDAY,

LOOKING INTO THE EFP...BELOW NORMAL TEMPS ARE IN STORE ACRS THE AREA
SAT THROUGH MON AND TUES...A WARMING TREND WILL PUSH TEMPS IN THE
MID TO UPPER 80S BY WED AND THURSDAY.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY FOR CNTRL..SOUTHEAST AND EAST CNTRL MO TIL 7PM.
IL...HEAT ADVISORY FOR PTN OF SW IL TIL 7PM.

&&
Hazardous weather outlook, Jul 22, 5:30 AM CDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
530 AM CDT THU JUL 22 2004

ILZ095>097-MOZ018-019-026-027-034>036-231000-
ADAMS IL-BROWN-KNOX-LEWIS-MARION-MONROE-PIKE-PIKE IL-RALLS-SHELBY-
530 AM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
THE AREA TODAY AND TONIGHT...ALSO FEW OF THESE STORMS ARE
EXPECTED TO BECOME SEVERE...WITH STRONG WINDS AND HAIL BEING
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL PERSIST
ON FRIDAY AS A COLD FRONT DROPS ACROSS THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY AND TONIGHT.

ILZ058>060-098-099-MOZ041-042-050>052-231000-
AUDRAIN-BOONE-CALHOUN IL-CALLAWAY-GREENE IL-JERSEY IL-LINCOLN-
MACOUPIN IL-MONTGOMERY-MONTGOMERY IL-
530 AM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND EAST
CENTRAL MISSOURI AND PORTIONS OF SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT THROUGH 7 PM THIS EVENING.
TEMPERATURES THIS AFTERNOON WILL CLIMB INTO THE LOWER TO MID 90S WITH
THE HEAT INDEX TO AROUND 105 DEGREES. COOLER AIR WILL PUT AN
END TO THE EXTREME CONDITIONS BY LATE TONIGHT INTO FRIDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
AREA TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS THE AREA...ALSO FEW OF THESE STORMS ARE EXPECTED
BECOME SEVERE...WITH STRONG WINDS AND HAIL BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS WILL PERSIST ACROSS THE
REGION ON FRIDAY AS A COLD FRONT DROPS ACROSS THE
AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED TODAY AND TONIGHT.

ILZ064-065-069-070-074-079-100>102-MOZ047>049-059>065-072>075-084-
085-099-231000-
BOND IL-CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-IRON-
JEFFERSON-MADISON-MADISON IL-MARION IL-MONITEAU-MONROE IL-OSAGE-
RANDOLPH IL-REYNOLDS-ST CHARLES-ST CLAIR IL-ST FRANCOIS-ST LOUIS-
ST LOUIS CITY-STE GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
530 AM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
...EAST CENTRAL MISSOURI AND PORTIONS OF SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HEAT ADVISORY IS IN EFFECT UNTIL 7 PM THIS EVENING...AS
TEMPERATURES WILL REACH THE MID 90S WITH THE HEAT INDEX
AROUND 105 DEGREES.

ALSO...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
AREA TODAY AND TONIGHT.  AT THIS TIME STORMS ARE EXPECTED TO STAY
BELOW SEVERE LEVEL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON FRIDAY AND FRIDAY
NIGHT...AS A COLD FRONT DROPS ACROSS THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:48 PM CDTSevere Thunderstorm WarningLSXBond42 min
Jul 22, 4:26 PM CDTSevere Thunderstorm WarningLSXWashington49 min
Jul 22, 4:34 PM CDTSevere Thunderstorm WarningLSXClinton71 min
Jul 22, 5:15 PM CDTSevere Thunderstorm WarningLSXWashington60 min
Jul 22, 5:46 PM CDTSevere Thunderstorm WarningLSXClinton59 min
Jul 22, 5:55 PM CDTSevere Thunderstorm WarningLSXSaint Clair50 min
Jul 22, 6:44 PM CDTSevere Thunderstorm WarningLSXSaint Clair61 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.